Connecticut, 2010

Lightning Strike in Connecticut, June 3, 2010

June 3, 2010 · NWS OKX · 1 event in 1 county or zone

A slow moving cold front to the west sparked scattered thunderstorms across the region. A lightning strike produced damage at the Stratfield School in Fairfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving cold front to the west sparked scattered thunderstorms across the region. A lightning strike produced damage at the Stratfield School in Fairfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 3, 12:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
145 PM EDT THU JUN 3 2010

.SYNOPSIS...
LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM PASSES ACROSS THE
AREA LATER TODAY AND TONIGHT. THE FRONT STALLS IN THE VICINITY OF
THE AREA INTO SATURDAY. ANOTHER LOW PRESSURE AND FRONT PUSHES ACROSS
THE REGION SATURDAY NIGHT. THIS FRONT TRACKS EAST INTO EARLY NEXT
WEEK.

&&

.SYNOPSIS...
LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM PASSES ACROSS THE
AREA LATER TODAY AND TONIGHT. THE FRONT STALLS IN THE VICINITY OF
THE AREA INTO SATURDAY. ANOTHER LOW PRESSURE AND FRONT PUSHES ACROSS
THE REGION SATURDAY NIGHT. THIS FRONT TRACKS EAST INTO EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EXPECTING SEVER WEATHER ACROSS THE AREA THIS AFTERNOON. AS LOW
CLOUDS DISSIPATED...SURFACE HEATING ALLOWED SBCAPES TO JUMP TO
1500 TO 2000 J/KG FROM NYC NORTH AND WEST...AND 1000 OVER NYC AND
SW CT. EXPECT STORMS TO FIRE OUT A HEAD OF A WEAK COLD FRONT AND
MAY BE ENHANCED BY OROGRAPHICS.

SHEAR IS LIMITED BUT WITH IMPRESSIVE CAPE AND HI PRECIPITABLE
WATER VALUES...PULSE-TYPE STORMS ARE THE MOST LIKELY. HOWEVER MORE
ORGANIZED LINES/BANDS POSSIBLE WITH COLD POOL INDUCED OUTFLOW.

SEVERE THUNDERSTORM WATCH #250 IS IN EFFECT UNTIL 8PM.

HIGHEST PROBABILITY IS THE LOWER HUDSON VALLEY ND NRN NJ EARLY
THIS AFTERNOON...WITH CHANCES INCREASING EASTWARD INTO THE
AFTERNOON. THE BIGGEST UNCERTAINTY IS EASTERN LONG ISLAND AND
COASTAL CT...WHERE FOG AND STRATUS ARE KEEPING CONDITIONS
RELATIVELY COOL.

HIGH PRECIPITABLE WATER CONTENT WILL LEAD TO HEAVY DOWNPOURS IN
ANY STRONGER STORMS...AND THUS URBAN/FLASHY STREAM FLOODING.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
COLD FRONT SLOWLY MOVES ACROSS THE AREA AND STALLS OVERNIGHT.
LINGERING INSTABILITY WILL RESULT IN SCATTERED CONVECTION INTO THE
EVENING...THEN ACTIVITY SHOULD BEGIN TO DIMINISH IN BOTH COVERAGE
AND INTENSITY AS THE NIGHT PROGRESSES.

SCATTERED TO WIDELY SCATTERED CONVECTION POSSIBLE FRIDAY AS FRONT
ACTS AS A FOCUS FOR AT LEAST SOME ACTIVITY. ANY LIFT AT ALL WILL
ALLOW THE PARCEL TO ASCEND AS CAPES REMAIN IN THE 500 TO 1000
J/KG RANGE DURING MAX HEATING. AGAIN...COVERAGE WILL BE LIMITED
THOUGH SO POPS REMAIN IN CHANCE CATEGORY.

FRIDAY NIGHT SHOULD BE DRY FOR THE MOST PART AS FRONT REMAINS IN OUR
VICINITY. SLIGHT CHANCE POPS AT BEST. THEN ATTENTION TURNS TOWARD
SATURDAY AS NEXT AREA OF LOW PRESSURE PASSES TO OUR NORTH. AMPLE
INSTABILITY AND LIFT WILL SET THE STAGE FOR MORE SHOWERS AND
THUNDERSTORMS.

TEMPS REMAIN ABOVE NORMAL THROUGH THE PERIOD AS MOS GUIDANCE
SUGGESTS.

HIGH HUMIDITY THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BETTER CONSISTENCY WITH EC AN OUTLIER EARLY IN THE PERIOD. FRONT
MOVES THROUGH SATURDAY NIGHT AND SWEEPS EAST SUNDAY. WEAK UPPER
TROUGH COULD TRIGGER A FEW SHOWERS SUNDAY...BUT THAT SHOULD BE
ABOUT IT AS DRIER AIR MOVES IN. HIGH PRESSURE THEN SLOWLY BUILDS
IN THROUGH TUESDAY...BUT WITH AN ISOLATED THUNDERSTORM MONDAY
AFTERNOON AS A 500 MILLIBAR TROUGH AXIS MOVES THROUGH. THERE ARE
INDICATIONS OF A POSSIBLE MID LEVEL SHORTWAVE ALOFT PASSING NEARBY
OR THROUGH THE AREA ON TUESDAY...BUT WOULD THINK THAT THE COLUMN
WOULD BE TOO DRY FOR RAINFALL. LIKELY DRY ON WEDNESDAY WITH HIGH
PRESSURE HANGING ON.

TEMPERATURES EXPECTED TO BE NEAR NORMAL THROUGH THE LONG TERM
PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FOG/STRATUS BURNING OFF AT WESTERN TERMINALS...BUT HANGING ON OVER
LONG ISLAND AND COASTAL CT. DELAYED VFR CONDS UNTIL AS LATE AS 17Z
AT KBDR/KISP AND LATER AT KGON.

COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...SPARKING
SCATTERED SHOWERS/TSTMS. WITH UNCERTAINTY OVER TIMING AND COVERAGE...HAVE
STILL NOT YET INCLUDED SHOWERS OR THUNDERSTORMS IN TAF...ONLY CB
MENTION IN CLOUD GROUPS. A FEW OF THE STORMS MAY REACH STRONG TO
SEVERE LEVELS...WITH STRONG WINDS AND LARGE HAIL. THE BEST CHANCE
OF THIS IS ACROSS NORTHERN AND WESTERN TERMINALS AND FROM EARLY AFTERNOON
INTO EARLY EVENING.

TONIGHT...TSTM THREAT DIMINISHES...BUT SCATTERED SHOWERS ARE
STILL POSSIBLE AS FRONT STALLS. MVFR OR LOWER CONDS POSSIBLE IN
FOG...PARTICULARLY WHERE HEAVIER RAIN FALLS FROM CONVECTIVE
ACTIVITY AND ACROSS FAR EASTERN TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     03/15Z 24010KT
     03/16Z 25011KT
     03/17Z 25012KT
     03/18Z 26012KT
     03/19Z 26012KT
     03/20Z 26012KT
     03/21Z 26011KT
     03/22Z 26010KT
     03/23Z 26008KT
     04/00Z 26007KT

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC

     03/15Z 20010KT
     03/16Z 20011KT
     03/17Z 19012KT
     03/18Z 20013KT
     03/19Z 21014KT
     03/20Z 21014KT
     03/21Z 21014KT
     03/22Z 21013KT
     03/23Z 22012KT
     04/00Z 22010KT

WIND DIRECTION VARIABLE AND SPEEDS HIGHER IN AND NEAR POSSIBLE TSTMS
AFTER 03/17Z.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...

FRI...SCT MORNING SHOWERS/TSTMS WITH SUB-VFR CONDITIONS POSSIBLE.

FRI NIGHT...SUB-VFR CONDS POSSIBLE IN FOG/STRATUS.

SAT...SCT SHOWERS/TSTMS WITH SUB-VFR CONDITIONS POSSIBLE. SUB-VFR
ALSO POSSIBLE AT NIGHT IN FOG/STRATUS.

SUNDAY...CHANCE OF SHOWERS WITH SUB-VFR CONDITIONS.

MON...MAINLY VFR. ISOLD SHOWERS/TSTMS WITH SUB-VFR CONDITIONS
POSSIBLE.

&&

.MARINE...
STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON WITH STRONG
GUSTY WINDS ON THE WATERS. WESTEN ATLANTIC OCEAN...LI SOUND AND NY
HARBOR HAVE THE HIGHEST RISK.

SEAS BUILD TO AROUND 5 FT ON THE EASTERN TWO OCEAN ZONES THIS
AFTERNOON AND REMAIN AROUND 5 FT THROUGH FRIDAY AFTERNOON. A
SOUTHERLY FLOW WILL BUILD THE WATERS.

THE COLD FRONT WILL SLOWLY APPROACH THE WATERS AND STALL OVER THE
REGION TONIGHT INTO FRI NIGHT. AS A RESULT...THE BEST CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THIS AFTERNOON AND
TONIGHT.

WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA
SATURDAY THROUGH MONDAY...ALTHOUGH SEAS MAY BUILD TO AROUND 4 FT ON
SATURDAY AFTERNOON AND NIGHT AHEAD OF A COLD FRONT...ALONG WITH
SCATTERED THUNDERSTORMS.

&&

.HYDROLOGY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT
COULD PRODUCE LOCALLY HEAVY DOWNPOURS WHICH WOULD RESULT IN
URBAN/SMALL STREAM FLOODING...WITH 1 TO 2 INCHES POSSIBLE IN
SLOWER MOVING OR TRAINING STORMS. WIDESPREAD HIGH QPF BASIN
AVERAGE NOT EXPECTED IN THIS CONVECTIVE ENVIRONMENT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM EDT FRIDAY
 FOR ANZ350-353.

&&

SYNOPSIS...BS
NEAR TERM...BS
Hazardous weather outlook, Jun 3, 12:18 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
118 PM EDT THU JUN 3 2010

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-041730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
118 PM EDT THU JUN 3 2010

...SEVERE THUNDERSTORM WATCH 250 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 3, 8:26 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
926 AM EDT THU JUN 3 2010

CTZ008-012-NYZ078>081-031530-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
926 AM EDT THU JUN 3 2010

PATCHY DENSE FOG IS STILL POSSIBLE FOR ANOTHER HOUR OR TWO ACROSS
EASTERN LONG ISLAND AND CONNECTICUT. THE LOWEST VISIBILITIES WILL
OCCUR ALONG THE TWIN FORKS OF LONG ISLAND AND COASTAL NEW LONDON
COUNTY...WHERE VISIBILITY WILL BE REDUCED TO ONE-HALF MILE AT TIMES.
Special weather statement, Jun 3, 12:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
144 PM EDT THU JUN 3 2010

CTZ005-009-031830-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-
144 PM EDT THU JUN 3 2010

...DEVELOPING THUNDERSTORMS WILL IMPACT FAIRFIELD COUNTY...

AT 141 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR NEW CANAAN...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THESE STORMS. GUSTY WINDS TO AROUND 35 MPH ARE ALSO POSSIBLE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4113 7326 4104 7353 4109 7361 4114 7364
      4121 7348 4127 7330

MET
Special weather statement, Jun 3, 12:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
146 PM EDT THU JUN 3 2010

CTZ005-006-031830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
146 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND NORTHWESTERN NEW
HAVEN COUNTIES...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF SHERMAN...AND MOVING EAST AT 35
MPH.

PEOPLE IN FAIRFIELD AND NORTHWESTERN NEW HAVEN COUNTIES...INCLUDING
SOUTHBURY...NAUGATUCK...WATERBURY AND BEACON FALLS...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4140 7290 4138 7338 4142 7350 4154 7353
      4155 7345 4151 7343 4152 7339 4149 7337
      4148 7334 4151 7333 4152 7317 4155 7317
      4157 7310 4159 7308 4161 7295

MET

The radar

The Brookhaven radar (KOKX), 44 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fairfield

When
June 3, 1:05 PM EST
Where
Fairfield County, Fairfield
Property damage
$6,000
Reported by
Newspaper
Coordinates
41.130, -73.250

A lightning strike struck Stratfield Elementary School in Farifield. The lightning strike knocked out a 10-by-3-foot chunck of the chimney.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240259.